Wyoming, 2013

High Wind in Wyoming, May 23 to 24, 2013

May 23 to 24, 2013 · NWS UNR · 4 events in 4 counties and zones

A tight pressure gradient developed across northeastern Wyoming as low pressure strengthened to the west. Strong south to southwest winds developed over the area during the afternoon and evening, producing wind gusts of 60 to 80 mph across the northeastern Wyoming plains.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A tight pressure gradient developed across northeastern Wyoming as low pressure strengthened to the west. Strong south to southwest winds developed over the area during the afternoon and evening, producing wind gusts of 60 to 80 mph across the northeastern Wyoming plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 23, 10:05 AM MST, 55 minutes earlier.

Area forecast discussion, May 23, 10:05 AM MST, 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1105 AM MDT THU MAY 23 2013

.UPDATE...
ISSUED AT 535 AM MDT THU MAY 23 2013

UPDATED FORECAST TO ISSUE HIGH WIND WARNING FOR PORTIONS OF NORTHEAST
WYOMING. A FEW LOCATIONS ALREADY GUSTING TO 50 MPH. 06Z NAM/10Z
RAP SHOW BOUNDARY LAYER WINDS INCREASING TO 45-50 KTS THIS
AFTERNOON. 900MB GEOSTROPHIC WIND AS HIGH AS 65 KTS. HIGH WIND
WARNING MAY NEED TO BE EXTENDED INTO THE BEAR LODGE MOUNTAINS AND
NORTHERN BLACK HILLS THIS EVENING/OVERNIGHT. LATEST FORECAST
SOUNDINGS FROM THE 06Z NAM SHOW POTENTIAL FOR STRONG DOWNSLOPE
WINDS AS LOW LEVEL JET INCREASES.

&&

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
ISSUED AT 208 AM MDT THU MAY 23 2013

CURRENT SURFACE MAP PLACES HIGH PRESSURE RIDGE ACROSS THE EASTERN
DAKOTAS...WITH LEE SIDE TROF ACROSS MONTANA/WYOMING. LARGE UPPER
LOW SPINNING ACROSS THE PACIFIC NORTHWEST.

TIGHT PRESSURE GRADIENT ACROSS THE FORECAST AREA ALONG WITH
3-4MB/3HR PRESSURE FALLS ACROSS MONTANA WILL RESULT IN WINDY
CONDITIONS...ESPECIALLY ACROSS NORTHEAST WYOMING AND NORTHWEST
SOUTH DAKOTA. WIND GUSTS OF 45-50 MPH LIKELY. WITH UPPER LEVEL
SUBSIDENCE AND STRONG INVERSION...WILL BE DRY TODAY.

FOR TONIGHT...40-50KT LOW LEVEL JET IS LOCATED ACROSS WESTERN
SOUTH DAKOTA WHILE STRONG SHORTWAVE LIFTS THROUGH WESTERN WYOMING
INTO SOUTHERN MONTANA. 2-3C/HR 850-700MB THETA-E ADVECTION
DEVELOPS ACROSS CENTRAL SOUTH DAKOTA. WITH MUCAPE AROUND
250J/KG...A FEW THUNDERSTORMS POSSIBLE ACROSS SOUTH CENTRAL SOUTH
DAKOTA LATE TONIGHT. AS UPPER SHORTWAVE LIFTS INTO EASTERN MONTANA
EARLY FRIDAY MORNING...MODERATE Q-G FORCING PASSES THROUGH
WESTERN SOUTH DAKOTA. BEST CHANCE OF PRECIPITATION ON FRIDAY
SHIFTS EAST OF THE FORECAST EARLY IN THE DAY. HAVE TRIMMED BACK ON
POPS ACROSS WESTERN SOUTH DAKOTA DUE TO LACK OF INSTABILITY.

&&

.LONG TERM...SATURDAY THROUGH WEDNESDAY
ISSUED AT 208 AM MDT THU MAY 23 2013

UPPER LOW OVER THE PACIFIC NORTHWEST WILL GENERALLY REMAIN IN PLACE
OVER THE WEEKEND...WITH SOUTHWESTERLY FLOW ALOFT OVER OUR REGION. A
SERIES OF DISTURBANCES IN THIS FLOW WILL MOVE ACROSS THE NORTHERN
PLAINS OVER THE HOLIDAY WEEKEND...BRINGING DAILY CHANCES FOR SHOWERS
AND THUNDERSTORMS. LEE TROF/DRY LINE WILL GENERALLY REMAIN IN PLACE
ACROSS FAR EASTERN MT AND NORTHEASTERN WY DURING THE PERIOD...WITH
MOIST SOUTHEASTERLY FLOW AND INCREASING INSTABILITY TO THE EAST OF
THE TROF ACROSS THE DAKOTAS. THE THREAT FOR STRONG TO SEVERE
THUNDERSTORMS WILL BEGIN TO INCREASE ON SATURDAY OVER MOST OF THE
FORECAST AREA...WITH THE BETTER CHANCES STILL LOOKING TO BE ON
SUNDAY AND MONDAY. THE EXTENT OF THE SEVERE RISK WILL DEPEND ON THE
TIMING OF THESE DISTURBANCES...WHICH IS STILL UNCERTAIN AT THIS
POINT. CHANCES FOR THUNDERSTORMS WILL LIKELY CONTINUE INTO THE
MIDDLE OF NEXT WEEK AS GENERAL PATTERN CONTINUES. TEMPERATURES WILL
REMAIN ABOVE AVERAGE...WITH HIGHS IN THE 70S AND LOWER 80S ACROSS
THE AREA THROUGH EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1059 AM MDT THU MAY 23 2013

A SMALL AREA OF MVFR CIGS WILL PERSIST INTO EARLY THIS AFT ACROSS
NERN WY BEFORE DISSIPATING. VFR CONDITIONS THEN EXPECTED THROUGH
THIS EVENING BEFORE SOME ADDITIONAL MVFR CIGS DEVELOP OVERNIGHT
ACROSS PORTIONS OF NERN WY AND FAR WRN SD. STRONG SE WINDS GUSTING
TO AROUND 45KTS WILL CONTINUE ACROSS NERN WY THROUGH
TONIGHT...WITH GUSTS OF AROUND 40KTS EXPECTED ACROSS THE WRN SD
PLAINS THROUGH TONIGHT. GUSTS OVER 50KTS MAY DEVELOP LATE TONIGHT
ACROSS THE NRN BLKHLS/FOOTHILLS AREA. LO LEVEL WIND SHEAR WILL
LIKELY DEVELOP LATE TONIGHT AT THE KRAP TERMINAL AS SURFACE WINDS
DECOUPLE AND WINDS JUST OFF THE SURFACE CONTINUE AT AROUND 45KTS.
STRONG WINDS SHOULD DIMINISH FROM WEST TO EAST ON FRIDAY AS A
SURFACE TROF MOVES THROUGH.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR SDZ001-002-012>014-
     025-026-031-072-073.

WY...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR WYZ054>056-058.

&&

UPDATE...7
SHORT TERM...7
LONG TERM...26
AVIATION...JOHNSON
Hazardous weather outlook, May 23, 4:49 AM MST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
549 AM MDT THU MAY 23 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
549 AM MDT (649 AM CDT) THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOUTH WINDS OF 25 TO 35 MPH...WITH GUSTS TO 50 MPH...ARE EXPECTED
ACROSS PORTIONS OF WESTERN SOUTH DAKOTA THROUGH THIS EVENING.
35 TO 45 MPH WINDS...WITH GUSTS TO 60 MPH...ARE EXPECTED ACROSS
PORTIONS OF NORTHEAST WYOMING.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT...SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS DAILY CHANCE OF THUNDERSTORMS ACROSS THE AREA. WIDESPREAD
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Northern Campbell

When
May 23, 11:00 AM MST to 11:00 PM MST
Where
Northern Campbell forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$100,000
Reported by
RAWS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

A roof was ripped off a mobile home in Gillette and a metal roof was blown off a shop building on the west side of Gillette. Some small sheds were damaged, numerous signs were blown down, and tree limbs were downed around the city.

High Wind, South Campbell

When
May 23, 11:00 AM MST to 5:00 PM MST
Where
South Campbell forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, Western Crook

When
May 23, 4:00 PM MST to May 24, 1:00 AM MST
Where
Western Crook forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Strong winds caused minor damage in the Moorcroft area.

High Wind, Wyoming Black Hills

When
May 23, 5:00 PM MST to May 24, 1:00 AM MST
Where
Wyoming Black Hills forecast zone
Measured
70 kt (81 mph) measured gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Wind gusts to 80 mph caused minor damage near Sundance.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450441, 450444, 450446, 450447.